Indiana, 2003Flash Flooding and Flood in Indiana, June 16, 2003
June 16, 2003 · NWS ILN · 4 events in 2 counties and zones
3 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 8:51 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 15, 8:51 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT SUN JUN 15 2003
SCATTERED SHOWERS STILL POPPING UP OVER SRN FCST AREA. DONT THINK
THAT THE FLOOD WATCH IN SERN FCST AREA WILL COME TO FRUITION AS THEY
WERE NOT AS WORKED OVER WITH RAIN AS NRN CINCY METRO AREA WAS IN THE
PAST 2 DAYS. HOWEVER...DUE TO A BIT MORE TERRAIN DOWN THERE AND THE
THREAT OF SLOW MOVING HEAVY RAINERS...WILL NOT DROP FLOOD WATCH ON
THE EVENING SHIFT.
THUNDER IS NOT VERY APPARENT TONIGHT AND IVE DROPPED THE MENTION
HERE AND JUST WENT WITH SHOWERS AS PTYPE TONIGHT AND EARLY TOMORROW.
HAVE DROPPED TEMPERATURES JUST SLIGHTLY SRN GROUPS AS RAIN COOLED
AIR WILL GIVE THEM A HEAD-START TONIGHT...AND HAVE INCREASED
DEWPOINTS ALL BUT FAR NRN FCST AREA.
WILL ADD PATCHY FOG TO CVG AREA DUE TO AMOUNT OF PRECIP THEY HAD
TODAY.
.ILN...
IN...FLOOD WATCH UNTIL 6 AM MON INZ058>059-066-073>075-Z080.
KY...FLOOD WATCH UNTIL 6 AM MON KYZ089>100.
OH...FLOOD WATCH UNTIL 6 AM MON OHZ060-070-077>079-081>082-088.
FRANKS
Hazardous weather outlook, Jun 15, 4:15 AM EST, 21 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT. THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS. SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN. AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER. THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Ripley
- When
- June 16, 1:20 AM EST to 1:40 AM EST
- Where
- Ripley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
Strong thunderstorms with heavy rain caused flooding of roadways east of Rexville in Ripley County during the early morning.
Flash Flood, Ripley
- When
- June 16, 1:42 AM EST to 3:00 AM EST
- Where
- Ripley County, Versailles
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
Several roads were closed by high water.
Flash Flood, Union
- When
- June 16, 6:30 AM EST to 7:10 AM EST
- Where
- Union County, Kitchell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
Numerous roads were flooded and closed across the eastern part of the county.
Flash Flood, Union
- When
- June 16, 7:20 AM EST to 8:30 AM EST
- Where
- Union County, Liberty
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
State Route 101 was underwater near town, with several other roads in town closed by high water. The Union County Public Library and Edwards Memorial United Methodist Church both sustained basement flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361748, 5361701, 5361702, 5361747.